Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Green Bay, WI

June 11, 2005Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 11, 2005, 3:29 PM CDT for Wood County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 3:29 PM CDT (20:29 UTC)
Expired
Jun 11, 2005, 4:17 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Wood County, WI

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:48 PM CDTTSTM WND DMGBabcock, WITREES AND POWER LINES DOWN
Jun 11, 4:10 PM CDTTSTM WND DMGArpin, WITREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 112029
SVRGRB
WIC141-112115-
/O.NEW.KGRB.SV.W.0055.050611T2029Z-050611T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 415 PM CDT

* AT 324 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF BABCOCK...OR ABOUT 31 MILES SOUTHWEST OF
  WISCONSIN RAPIDS...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BABCOCK BY 340 PM...
  PITTSVILLE BY 355 PM...

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4468 8998 4468 8990 4464 8984 4451 8984
      4450 8983 4450 8976 4426 9005 4425 9032
      4425 9032 4434 9032

$$

RDM
3 follow-up statements
000 
WWUS53 KGRB 112045
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SAT JUN 11 2005

WIC141-112115-
/O.CON.KGRB.SV.W.0055.000000T0000Z-050611T2115Z/
WOOD WI-
344 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR WOOD
COUNTY...

AT 338 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR
BABCOCK...OR ABOUT 21 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEXTERVILLE BY 350 PM...
  PITTSVILLE BY 355 PM...
  VESPER AND ARPIN BY 405 PM...


LAT...LON 4468 8998 4468 8990 4464 8984 4451 8984
      4450 8983 4450 8976 4426 9005 4425 9032
      4425 9032 4434 9032

$$

RDM
000 
WWUS53 KGRB 112100
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SAT JUN 11 2005

WIC141-112115-
/O.CON.KGRB.SV.W.0055.000000T0000Z-050611T2115Z/
WOOD WI-
358 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR WOOD
COUNTY...

AT 353 PM...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF 
VESPER...OR ABOUT 10 MILES WEST OF WISCONSIN RAPIDS...MOVING 
NORTHEAST AT 45 MPH. TRAINED SPOTTERS REPORTED 50 MPH WINDS NEAR 
NEKOOSA AT 355 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUDOLPH BY 405 PM...
  MILLADORE...SHERRY AND BLENKER BY 410 PM...


LAT...LON 4468 8998 4468 8990 4464 8984 4451 8984
      4450 8983 4450 8976 4426 9005 4425 9032
      4425 9032 4434 9032

$$

RDM
000 
WWUS53 KGRB 112117
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT SAT JUN 11 2005

WIC141-112126-
/O.EXP.KGRB.SV.W.0055.000000T0000Z-050611T2115Z/
WOOD WI-
416 PM CDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR WOOD COUNTY EXPIRED AT 415 PM
CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED SLIGHTLY AND NO LONGER POSES A 
SIGNIFICANT THREAT. THERE WILL STILL BE WIND GUSTS TO 45 MPH.


LAT...LON 4468 8998 4468 8990 4464 8984 4451 8984
      4450 8983 4450 8976 4426 9005 4425 9032
      4425 9032 4434 9032

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUN 11 2005

.SYNOPSIS...CURRENT UPR PATTERN WITH TROF OVER THE W AND RIDGE IN THE E
WL PERSIST INTO EARLY NEXT WK THEN TRANSITION TO AN AMPLIFYING PATTERN
WITH A RIDGE OVER THE PLAINS AND TROFS NR THE COASTS. THE RISK OF
TSTMS...AND SVR WX...WL CONT INTO THE WEEKEND AS THE SW UPR FLOW
MAINTAINS A FEED OF WARM MOIST AIR INTO THE AREA. PCPN CHCS WL CONT INTO
NEXT WK AS UPR SYSTEM LINGERS ACRS THE AREA WHILE THE PATTERN CHG
OCCURS. EXPECT A TREND TOWARD COOLER AND DRIER WX BY LATE NEXT WK/THE
FOLLOWING WEEKEND AS UPR FLOW BECOMES NWLY.

.SYNOPSIS...YDA MORNING THERE WAS A WEAK FRONTAL BOUNDARY ACRS THE FCST
AREA WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE JUST S OF THE RGN.
THE MOISTURE RETURNED NWD INTO THE FCST AREA AS DAYTIME HEATING FURTHER
DESTASTABILIZED THE AIR. THAT AIR MASS INTERACTED WITH THE BOUNDARY ACRS
THE AREA AND THE TAIL OF A SHRTWV LIFTG NNEWD W OF THE FCST AREA TO
PRODUCE FAIRLY WIDESPREAD SVR WX.

FRONT STILL LINGERING ACRS THE AREA THIS MORNING...BUT THE MOIST
UNSTABLE AIR WAS NOW ESTABILISHED ACRS THE AREA. SFC PLOTS AND THE 00Z
RAOBS SUGGESTED THAT THE AIR TO THE S WON/T BE QUITE AS UNSTABLE AS YDA.
IT LIKELY WON/T BE VERY WELL CAPPED EITHER...SO THAT WOULD FAVOR MORE
SCT TSTM ACTIVITY TDA...AND A LESSER THREAT OF WIDESPREAD SVR WX. SVR
STORMS STILL POSSIBLE...HOWEVER. THE FCST AREA WAS IN THE SPC DY1 SLGT
RISK OF SVR WX...AND THAT SEEMED REASONABLE. THE MORE TROPICAL AIR WOULD
SUPPORT MAINLY A WIND DAMAGE THREAT.

EXPECT THE SCT STORMS TO CONT INTO TNGT AND THEN DIMINISH. THE MODELS
HINTED AT A SLIGHTLY LESS FAVORABLE SITN FOR PCPN SUN...AS SOMEWHAT
DRIER AIR MAY WORK INTO THE N. NOT ENOUGH EVIDENCE TO REMOVE PCPN FM THE
FCST YET. STILL SEEMS THAT WEAKLY CAPPED UNSTABLE AIR MASS COULD YIELD
SCT AFTN TSTMS. STUCK WITH LOW CHC POPS.

SHRTWV AMPLIFYING IN THE PLAINS SUN NGT/MON LIKELY TO CLOSE OFF AS THE
LARGE SCALE PATTERN CHG GETS UNDERWAY. CLOSED UPR LOW SHOULD THEN WORK
EWD AND EVENTUALLY HELP TO ESTABLISH THE NEW EASTERN NOAM UPR TROF. THE
MODELS WERE STRUGGLING WITH THE HANDLING OF THE SYSTEM IN THE CHANGING
LARGE SCALE PATTERN...AND OFFERED WIDELY VARYING SOLNS ON THE TRACK AND
TIMING OF THE SYSTEM. BROAD BRUSH APPROACH WORKS BEST IN SUCH SITNS.
CONTD CHC OF TSTMS INTO MID-WK...THEN LINGERED JUST SHRA FOR A TIME AS
THE FCST AREA WL BE ON THE BACK SIDE OF THE SYSTEM MID-WK. TRENDED TEMPS
DOWNWARD BY MID-WK. ERN NOAM TROF SHOULD BE WELL ENOUGH ESTABLISHED BY
LATE IN THE WK TO ALLOW CANADIAN HIGH TO BUILD SWD FM HUDSON BAY. TOOK
TEMPS BACK TO AT OR A BIT BLO NORMAL LEVELS...AND WENT WITH A DRY FCST
HEADING INTO NEXT WEEKEND.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SKOWRONSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 11, 12:15 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SAT JUN 11 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...

A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND THEN
CONTINUE INTO TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY
THREAT IS OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY. THE MOST LIKELY TIME OF ACTIVATION
WOULD BE DURING THE LATE AFTERNOON AND EVENING.

LMZ521-522-541>543-564-121715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...

A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND THEN
CONTINUE INTO TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY
THREAT IS OF DAMAGING WINDS.

WARM HUMID AIR OVER THE COOLER WATERS OF THE LAKE WILL CAUSE PATCHY FOG
FORMATION WITH LOCAL VISIBILITIES OF LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE WARM HUMID AIR MASS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT
WEEK. THAT WILL RESULT IN A CONTINUED CHANCE OF THUNDERSTORMS. BE SURE
TO MONITOR LATER FORECASTS AND STATEMENTS WHICH WILL BE BETTER ABLE TO
DEFINE THE TIMES AND LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

TE
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 11, 1:40 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
140 PM CDT SAT JUN 11 2005

WIZ030-035-036-045-120000-
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING WAUSAU...WISCONSIN RAPIDS...STEVENS POINT AND WAUTOMA
140 PM CDT SAT JUN 11 2005

...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR PART OF CENTRAL WISCONSIN
UNTIL 7 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 459 IS IN EFFECT UNTIL 7 PM CDT FOR THE
FOLLOWING COUNTIES...

MARATHON...
WOOD...
PORTAGE...
WAUSHARA...

SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL ARE POSSIBLE IN
AND NEAR THE WATCH AREA THIS AFTERNOON AND EARLY EVENING.

MG
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:15 PM CDTTornado WarningGRBCalumet, Winnebago45 min
Jun 10, 8:53 PM CDTTornado WarningGRBCalumet, Winnebago38 min
Jun 11, 5:01 PM CDTSevere Thunderstorm WarningGRBOneida59 min
Jun 11, 5:15 PM CDTSevere Thunderstorm WarningGRBWaupaca32 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningGRBVilas66 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningGRBBrown55 min
Jun 11, 5:44 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano63 min
Jun 11, 6:08 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette82 min
Jun 11, 6:09 PM CDTTornado WarningGRBBrown27 min
Jun 11, 6:11 PM CDTSpecial Marine WarningGRB64 min
Jun 11, 6:44 PM CDTSevere Thunderstorm WarningGRBOconto17 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.